Illinois, 2006

Hail in Illinois, April 16, 2006

April 16, 2006 · NWS LOT · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 16, 5:50 AM CST, 19 minutes earlier.

Area forecast discussion, Apr 16, 5:50 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
650 AM CDT SUN APR 16 2006

.DISCUSSION FOR MORNING GRIDS/ZONES...
310 AM CDT

AS OF 07 UTC...LOW PRESSURE CENTERED JUST N OF OMA WITH WARM FRONT
EXTENDING SEWD TO NEAR STL. LARGE SWATH OF OVERRUNNING RA AND TSRA
OVERSPREADING NRN IL AND NW INDY ATTM. GFS/NAM MODELS PROJECT 1000+
J/KG MUCAPE OVER OUR SW ZONES WITH REASONABLY STRONG VERTICAL SHEAR
PROFILES BY LATE MORNING. SFC TEMPS WILL BE WARMING FROM RATHER COOL
UPPER 40S NE TO MID 50S SW. THUS...INITIAL ELEVATED ACTIVITY ABOVE
900 MB LEVEL SHOULD POSE A GREATER HAIL THREAT. HOWEVER...WITH
BOUNDARY LAYER WARMING QUICKLY...PARTICULARLY IN OUR SW
ZONES...POTENTIAL FOR FULL RANGE OF SEVERE TYPES POSSIBLE BY
AFTERNOON. SUBSTANTIAL DRY AIR UPSTREAM MOST APPARENT IN WATER VAPOR
IMAGERY WILL ALSO INCREASE INSTABILITY BY LATE MORNING. SFC LOW
PASSES WELL TO OUR SOUTH...OVER SRN IL...LATE TONIGHT.

UPPER RIDGE AND SFC HIGH FOLLOW IN THE WAKE OF TODAYS SYSTEM...AND
WILL KEEP THE LOCAL AREA PRECIP FREE MONDAY AND TUESDAY. MEANWHILE
THE NEXT SYSTEM WILL BE CROSSING THE NORTHERN ROCKIES. MODELS
LEANING TOWARD SOLUTION OF UPPER LOW GETTING DISCONNECTED FROM NRN
STREAM...AND SLOWLY WOBBLING THROUGH THE UPPER MIDWEST WEDNESDAY
THROUGH SATURDAY. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH MUCH OF LATE WEEK. COLD FRONT CROSSING THE AREA ON
WEDNESDAY PROVIDES THE NEXT TSRA CHANCE. GFS ALSO INDICATED MORE
LIMITED INSTABILITY ON THURSDAY AS LEFT EXIT REGION OF JET STREAK ON
SRN PERIPHERY OF CLOSED LOW IS POSITIONED OVER NRN IL...BUT
INCONSISTENCIES IN VARIOUS GFS ENSEMBLE MEMBERS AND OTHER GLOBAL
MODELS WILL KEEP ME FROM INTRODUCING THUNDER FOR THURS YET.

TEMPERATURES WILL REMAIN GENERALLY ABOVE NORMAL THROUGH THE
PERIOD...WITH THE EXCEPTION OF TODAY. RAIN AND CLOUDS SHOULD
SUPPRESS TEMPS OVER MUCH OF THE AREA. NE WINDS WILL KEEP IL
LAKESHORE TEMPS COOLEST WITH HIGHS NOT CLIMBING MUCH ABOVE 50-55
DEGREES.

RRH

&&

.AVIATION DISCUSSION FOR 12Z TAFS...

650 AM CDT
MORNING PROFILERS SHOWING SW 35KT JET PUNCHING INTO NRN IL ACROSS
SURFACE WARM FRONT. FRONT EXTENDS ESE FROM SFC LOW ON NEB/IA BORDER
TO CENTRAL IL. ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY
THIS MORNING. WILL CARRY VCTS THROUGH MORNING HOURS. AS SFC LOW
DRIFTS ESE INTO CENTRAL IL ENE WINDS SHOULD PICK UP AND WIDESPREAD
AREA OF SHOWERS AND EMBEDDED THUNDER IS EXPECTED IN THE AFTERNOON.
THUNDER THREAT QUICKLY DIMINISHED THIS EVENING AS LOW PASSES SOUTH
OF TERMINALS AND SFC WINDS BECOME MORE NELY.

ALLSOPP
&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Apr 16, 3:30 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT SUN APR 16 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-170930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT SUN APR 16 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY ALONG AND SOUTH
OF A LINE FROM ROCKFORD TO CHICAGO TO PORTAGE. ISOLATED
THUNDERSTORMS EARLY THIS MORNING WILL BECOME MORE NUMEROUS BY
AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE
PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY
SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS MORNING AND AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-170930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT SUN APR 16 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT
FOR THE ILLINOIS NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

HANDEL

The radar

The Chicago radar (KLOT), 96 km away, was scanning. The volume nearest the first event began at 12:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Livingston

When
April 16, 6:09 AM CST to 6:13 AM CST
Where
Livingston County, Chatsworth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -88.283

Hail, Ford

When
April 16, 6:19 AM CST to 6:21 AM CST
Where
Ford County, Piper City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -88.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501226, 5501227.